Alert archive / Minnesota / Tornado Warnings in 2025

Tornado Warning 29, NWS Grand Forks, ND

June 28, 2025Kittson County, Roseau County, Minnesota

NWS Grand Forks, ND issued this tornado warning at Jun 28, 2025, 6:12 PM CDT for Kittson County, Roseau County, Minnesota. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2025, 6:12 PM CDT (23:12 UTC)
Expired
Jun 28, 2025, 6:43 PM CDT
In force
31 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.5 in

Counties Kittson County, MN, Roseau County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 154 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 28, 5:21 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 11.2 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2025-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2025-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
971 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

496 
WFUS53 KFGF 282312
TORFGF
MNC069-135-290000-
/O.NEW.KFGF.TO.W.0029.250628T2312Z-250629T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Grand Forks ND
612 PM CDT Sat Jun 28 2025

The National Weather Service in Grand Forks has issued a

* Tornado Warning for...
  Northeastern Kittson County in northwestern Minnesota...
  West central Roseau County in northwestern Minnesota...

* Until 700 PM CDT.

* At 611 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 7 miles northeast of Lake Bronson, or 34 miles west of
  Roseau, moving east at 20 mph.

  HAZARD...Tornado and tennis ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Lancaster, Leo, and Haug.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4882 9685 4895 9672 4888 9613 4861 9629
TIME...MOT...LOC 2311Z 291DEG 16KT 4880 9652 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.50 IN

$$

Rafferty/Thomas
2 follow-up statements
365 
WWUS53 KFGF 282335
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
635 PM CDT Sat Jun 28 2025

MNC069-135-290000-
/O.CON.KFGF.TO.W.0029.000000T0000Z-250629T0000Z/
Kittson MN-Roseau MN-
635 PM CDT Sat Jun 28 2025

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR
NORTHEASTERN KITTSON AND WEST CENTRAL ROSEAU COUNTIES...

At 634 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Leo, or 29 miles west of Roseau, moving east at 20
mph.

HAZARD...Tornado and two inch hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Leo and Haug.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4882 9670 4894 9661 4888 9613 4867 9625
TIME...MOT...LOC 2334Z 291DEG 16KT 4877 9638 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN

$$

Rafferty/Thomas
936 
WWUS53 KFGF 282343
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
643 PM CDT Sat Jun 28 2025

MNC069-135-282352-
/O.CAN.KFGF.TO.W.0029.000000T0000Z-250629T0000Z/
Kittson MN-Roseau MN-
643 PM CDT Sat Jun 28 2025

...THE TORNADO WARNING FOR NORTHEASTERN KITTSON AND WEST CENTRAL
ROSEAU COUNTIES IS CANCELLED...

The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northwestern Minnesota.

Remember, a Severe Thunderstorm Warning still remains in effect for
central Roseau county.

&&

LAT...LON 4882 9670 4894 9661 4888 9613 4867 9625
TIME...MOT...LOC 2340Z 291DEG 16KT 4876 9634 

$$

Rafferty/Thomas

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this tornado warning went out at Jun 28, 3:58 PM CDT, 2 hours 14 minutes earlier. Its key messages:

  • There is a 2 out of 5 risk for severe thunderstorms this afternoon and evening in west-central Minnesota and parts of eastern North Dakota.
Area forecast discussion, Jun 28, 3:58 PM CDT, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
358 PM CDT Sat Jun 28 2025

.KEY MESSAGES...

- There is a 2 out of 5 risk for severe thunderstorms this
  afternoon and evening in west-central Minnesota and parts of
  eastern North Dakota.

&&

.DISCUSSION...
Issued at 358 PM CDT Sat Jun 28 2025

...Synopsis...

We start out with weak H7 troughing today and weak cold front to our
west, with a warm front being lifted northward ahead of the cold
front. This will allow isolated to scattered severe storms this
afternoon across portions of eastern North Dakota and much of
northwest and west central Minnesota. As the cold front continues
east overnight, look for slightly drier air to work into the area on
Sunday. Isolate showers and storms are possible, mainly in northwest
Minnesota. Monday brings another chance for scattered showers and
thunderstorms to northwest Minnesota along a weak trough traversing
northwest flow. A strong storm or two is possible. Minimal precip
chances are expected Tuesday and Wednesday as H5 shortwave ridging
brings return flow into the area heading into Thursday and Friday.
This flow pattern will then start to flatten, bringing thunderstorms
back into the forecast late Thursday and into Friday.

...Severe Thunderstorms Possible this Afternoon and Evening...

A warm front lifts slowly north this afternoon. Conditions along the
front support the development of supercells along a line stretching
from southern Richland County through southern Wadena County.
Further north, a subtle cold front is beginning to initiate storms
along a line from eastern Eddy County through eastern Pembina
County. Along the warm front, hodographs are rather straight in the
upper levels, thus supporting splitting supercells that will likely
form into hybrid clusters on the left split side. Large hail up to
the size of golf balls is possible with these storms during the mid
to late afternoon. Any right moving supercells would be capable of
producing tornadoes in addition to large hail; however, current
guidance keeps the better chances in northeast South Dakota and
southwest Minnesota. Regarding the storms along the cold front, the
most likely hazard will be large hail up to 1.25 inches as storms
congeal into clusters along the front. DCAPE values increase through
the afternoon, which could enhance wind risk later this afternoon.
Gusts to 70 mph cannot be ruled out in this environment, especially
during the mid to late afternoon.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1225 PM CDT Sat Jun 28 2025

VFR conditions prevail this afternoon at all TAF sites.
Isolated showers and thunderstorms are possible this afternoon
and evening, mainly after 21Z. Best chances will be south and
east of KFAR and south of KBJI. Stray showers and storms could
develop elsewhere, with little confidence in any one location.
Will monitor and amend as activity develops this afternoon.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

&&

DISCUSSION...Lynch
AVIATION...Lynch
Hazardous weather outlook, Jun 28, 4:26 PM CDT, 1 hour 46 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
426 PM CDT Sat Jun 28 2025

MNZ004>009-013-016-017-NDZ006>008-014>016-024-054-292130-
Kittson-Roseau-Lake Of The Woods-West Marshall-East Marshall-
North Beltrami-Pennington-North Clearwater-South Beltrami-Towner-
Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Western Walsh-
426 PM CDT Sat Jun 28 2025

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...Tonight

There is a level 1 out of 5 risk for severe thunderstorms this
afternoon and evening. The main hazards will be hail up to the
size of half dollars and wind to 60 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

MNZ001>003-014-015-022>024-027>032-040-NDZ026>030-038-039-049-052-
053-292130-
West Polk-Norman-Clay-Red Lake-East Polk-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
426 PM CDT Sat Jun 28 2025

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

There is a level 2 out of 5 risk for severe thunderstorms this
afternoon and evening. The main hazards will be hail up to the
size of ping pong balls and damaging wind gusts of 60 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

In the hours before

Special weather statement, Jun 28, 2:58 PM CDT, 3 hours 14 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
258 PM CDT Sat Jun 28 2025

NDZ024-026-282030-
Nelson ND-Eddy ND-
258 PM CDT Sat Jun 28 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN NELSON AND EASTERN
EDDY COUNTIES THROUGH 330 PM CDT...

At 257 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mchenry, or 26 miles northeast of Carrington, moving northeast at 10
mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

This storm will remain over mainly rural areas of southwestern Nelson
and eastern Eddy Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4784 9860 4770 9824 4767 9829 4767 9850
      4759 9850 4759 9883
TIME...MOT...LOC 1957Z 220DEG 11KT 4764 9863

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Rafferty/Lynch
Local storm report, Jun 28, 5:51 PM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
551 PM CDT Sat Jun 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     Funnel Cloud     3 SE Lancaster          48.83N 96.75W
06/28/2025                   Kittson            MN   Law Enforcement

&&

TT
Local storm report, Jun 28, 5:52 PM CDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
552 PM CDT Sat Jun 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     Hail             15 N Valley City        47.14N 98.01W
06/28/2025  M1.00 Inch       Barnes             ND   Trained Spotter

            Was also reports of a few tree branches
            down.

&&

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 2:50 AM CDTSpecial Weather StatementFGFClearwater25 min
Jun 28, 4:49 PM CDTSevere Thunderstorm WarningFGFKittson26 min
Jun 28, 5:07 PM CDTSevere Thunderstorm WarningFGFClay, Norman38 min
Jun 28, 5:13 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFKittson, Roseau47 min
Jun 28, 5:39 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFClay, Norman47 min
Jun 28, 5:49 PM CDTTornado WarningFGFKittson, Roseau26 min
Jun 28, 6:32 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFRoseau31 min
Jun 28, 6:51 PM CDTSevere Thunderstorm WarningFGFClay29 min

Nearby

Tornado Warnings in Minnesota, 2025Every tornado warning in 2025Tornadoes in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.